This site may earn money from products or services mentioned in this post.

Last week, YFPHP provided you with a list of 5 ways to find out the side effects of a drug on your own. At this point, you don’t have to rely only on your health care provider to inform you about side effects – you can use credible sources to research them on your own. 🙂

Today, we venture back into the world of antibiotics and talk about specific side effects to watch out for if you or someone you take care of is taking or has recently taken antibiotics. We’ll tackle the lesser known side effects first:

1) Fluoroquinolone toxicity – Fluoro-what??? Fluoroquinolones – ok, FQs for short – are a specific class of antibiotic whose generic names end in –floxacin (See below for a list of all FQs approved in the US by generic and brand name.) FQs are very, very powerful – the “big guns,” if you will. Because of their power, they are useful for treating very serious infections, but they are also commonly prescribed for more minor infections, even though there are alternatives that have less risks than FQs do.

FQ toxicity can result in severe, permanent damage to nerves, muscles, bones, kidneys, and eyes. FQs can also be dangerous for people with arrhythmias or history of stroke.  Seek medical help if you notice any of these warning signs:

FQ Tox.png

If you are prescribed an FQ for a minor infection, always ask if there is a less potent alternative antibiotic that would work.

FQs have been a big target by news media and advocacy groups full of patients who are now suffering from lifelong damage from FQ toxicity.

Here is a list of all FQs approved for use in the US:

ciprofloxacin (brand name: Cipro)

moxifloxacin (brand name: Avelox)

levofloxacin (brand name: Levaquin)

orfloxacin (brand name: Floxin)

norfloxacin (brand name: Noroxin)

gemifloxacin (brand name: Factive)

Unfortunately, FQs are also strongly associated with the next dangerous side effect on the list.

2) Potentially deadly diarrhea – Diarrhea is a common side effect of many antibiotics, and in many cases, it is not a serious concern. But a certain type of diarrhea, caused by Clostridium difficile (or C. diff.) bacteria, can be extremely dangerous, and even fatal.

Recall the discussion in Building Blocks Pt. 1 about normal flora and how humans are naturally colonized with various bacteria. Well our intestines, or guts, are a great harbor for bacteria. C. diff. is one of many types of bacteria that live in the gut. When antibiotics – especially powerful antibiotics like FQs that kill a lot of good and bad bacteria – “clean out” the gut, C. diff. can overgrow and take over. C. diff. damages cells in the gut lining and causes inflammation and fluid buildup, leading to severe diarrhea.

 

Cdiff.png

C. diff. requires medical treatment immediately! Over 80% of people who die from C. diff. are elderly, so watch out for your family members who are in nursing homes and healthcare facilities.

3) Anaphylaxis – A life-threatening potential side effect of antibiotics that many are aware of is anaphylaxis. Anaphylaxis is an allergic reaction and can happen in response to certain foods, insect stings, materials like latex, and certain medications.

Signs of anaphylaxis usually occur very quickly after exposure to the antibiotic, and medical attention is needed immediately.

anaphyl

Anaphylaxis requires medical attention immediately so that epinephrine can be administered.

(Benadryl alone is NOT a sufficient treatment for anaphylaxis. It can relieve symptoms, but works too slowly in a severe reaction. Some people with severe anaphylactic reactions are prescribed an Epi-pen, a self-injector that delivers epinephrine, to carry with them.)

4) Hives – One side effect that people commonly associate with antibiotics is a rash. Many think that getting a rash means they have an allergy to the antibiotic that caused it, but this is not always the case. There are many types of rashes that antibiotics can cause. One type of rash that is commonly associated with anaphylaxis shows up in the form of “hives”. Hives are usually raised, red or white, and very itchy. If you or a loved one experiences hives with any other symptoms of anaphylaxis, seek medical help immediately.

To summarize:

  1. If you are prescribed a –floxacin antibiotic, ask if there is a less powerful alternative that you can take. If you experience any signs of FQ toxicity, let your prescriber know immediately.
  2. If you are taking an antibiotic or have taken an antibiotic in the past month, and experience frequent, watery diarrhea (3+ episodes in 24 hours) and/or abdominal cramping, seek medical help immediately.
  3. If you experience any signs of an anaphylactic reaction, seek medical help immediately (or use your Epi-pen if you have one).
  4. Not all rashes caused by antibiotics are allergic reactions, but if you experience hives with any other anaphylactic symptoms, seek medical help immediately (or use your Epi-pen if you have one).

Each of these potential side effects requires quick action so that you or your loved one can receive medical treatment ASAP.

– YFPHP

Remember YFPHP does not provide medical or pharmaceutical advice. Always consult your health care provider.

Resources:

  • Learn more about FQ toxicity: http://www.fda.gov/Drugs/DrugSafety/ucm500143.htm
  • Learn more about C. diff.: https://www.cdc.gov/hai/pdfs/cdiff/CDiff-One-Pager.pdf
  • Learn more about anaphylaxis: https://www.nlm.nih.gov/medlineplus/anaphylaxis.html
  • Learn more about hives: https://www.nlm.nih.gov/medlineplus/ency/article/000845.htm

 

 

 

Social media & sharing icons powered by UltimatelySocial